Pennsylvania, 2011

Flood and Damaging Winds in Pennsylvania, July 28, 2011

July 28, 2011 · NWS PBZ · 10 events in 3 counties and zones

Showers and thunderstorms developed in the warm, unstable airmass south of a warm-front and shortwave that had moved across the Ohio Valley early on the 28th. The main threat from the storms was damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Showers and thunderstorms developed in the warm, unstable airmass south of a warm-front and shortwave that had moved across the Ohio Valley early on the 28th. The main threat from the storms was damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 28, 4:09 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 28, 4:09 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT THU JUL 28 2011

.SYNOPSIS...
A COLD FRONT CROSSING THE AREA FRIDAY INTO SATURDAY WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO MOST LOCATIONS. ABOVE NORMAL
TEMPERATURES ARE EXPECTED TO CONTINUE INTO THE EXTENDED FORECAST.

&&

.NEAR TERM /THROUGH FRIDAY/...
HAVE UPDATED FORECAST FOR THIS EVENING TO INCLUDE MENTION OF
SEVERE THUNDERSTORMS WITH DAMAGING WIND THE MAIN SEVERE THREAT.
LARGE HAIL IS SECONDARY, AND WITH HIGH FREEZING LEVEL MAY BE HARD
TO GET.
OTHER THUNDERSTORM HAZARDS INCLUDE FREQUENT LIGHTNING AND HEAVY
RAIN. THUNDERSTORMS CAN REPEAT, PER RECENT RADAR DATA AND HRRR
MODEL OUTPUT, SO WILL BE MONITORING RAIN AMOUNTS FOR FLOOD
POTENTIAL. RAIN AMOUNTS OVER 2 INCHES THIS EVENING MAY CAUSE
FLOODING. IN URBAN AREAS, NEED 1.25 INCHES.

THUNDERSTORMS SHOULD DECREASE IN INTENSITY AND COVERAGE AFTER
MIDNIGHT.

CONDITIONS WILL REMAIN WARM AND HUMID OVERNIGHT...WITH MOST
LOCATIONS ONLY DROPPING INTO THE LOWER 70S OVERNIGHT.

COLD FRONT WILL SLOWLY DRIFT EAST ON FRIDAY...REACHING OHIO BY EARLY
AFTERNOON. THINK THAT MOST PRECIP WILL HOLD OFF UNTIL THEN...AND
HAVE GONE WITH LIKELY POPS NORTH OF PITTSBURGH. HIGHS WILL RISE INTO
THE LOWER TO MID 90S FRIDAY AFTERNOON. FORECAST HEAT INDEX VALUES
WILL BE JUST BELOW ADVISORY CRITERIA IN EASTERN OHIO...SO WILL HOLD
OFF ON HEAT ADVISORY AT THIS TIME.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
ALTHOUGH SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG THE
COLD FRONT FRIDAY NIGHT...THE LOSS OF DAYTIME HEATING DOES NOT ALLOW
ENOUGH CONFIDENCE TO CONTINUE WITH LIKELY POPS. SOME MODEL
DIFFERENCES EXIST FOR FRONTAL TIMING ON SATURDAY. HAVE PUSHED POPS A
BIT FARTHER SOUTH THAN PREVIOUS FORECAST...MORE IN LINE WITH 09Z
SREF TIMING...BUT 12Z NAM/GFS ARE EVEN FARTHER SOUTH. FOR NOW...WILL
KEEP SCATTERED THUNDERSTORMS SOUTH OF THE MASON-DIXON LINE. FEEL
CONFIDENT THAT ALL PRECIPITATION WILL HAVE MOVED OUT OF THE REGION
BY SATURDAY EVENING...WITH HIGH PRESSURE BUILDING IN FROM THE NORTH
ON SUNDAY. HIGHS WILL BE A FEW DEGREES ABOVE NORMAL BOTH DAYS...WITH
MOST LOCATIONS NEAR 90.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL RIDGE WILL SHIFT WEST THIS PERIOD WITH WEST TO NORTHWEST
FLOW ALOFT. ISOLATED POPS AT BEST FOR NOW MONDAY AS WEAK FRONT AND
SHORTWAVE PUSH ACROSS UPPER OHIO VALLEY. HIGH PRESSURE WILL BRING
GENERALLY DRY CONDITIONS TUESDAY INTO TUESDAY NIGHT BEFORE SHORTWAVE
AND COLD FRONT APPROACH REGION WEDNESDAY AND LINGERS INTO THURSDAY.
TEMPERATURES STILL ABOVE NORMAL BUT NOT OPPRESSIVE.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
MAIN AVIATION CONCERN THIS EVENING IS WITH POTENTIAL SEVERE
THUNDERSTORMS AND DAMAGING WIND. MOST HAIL WILL BE ALOFT. HEAVY
RAIN CAN BRING IFR VISIBILITIES. PER RECENT RADAR DATA AND HRRR
MODEL OUTPUT EXPECT MOST STORMS WILL PASS THROUGH THE CORRIDOR FROM
KYNG-KUCP-KLBE THROUGH 02Z.

AFTER THAT EXPECT GENERALLY VFR CONDITIONS THROUGH THURSDAY
MORNING WITH ONLY PATCHY MVFR FOG IN THE EARLY MORNING HOURS
FRIDAY. WINDS WILL BE SOUTHWEST NEAR 10 KTS THIS EVENING BECOMING
WEST NEAR 10 KTS FRIDAY.

CONVECTIVE COMPLEX FROM GREAT LAKES WILL LIKELY BE DYING AS IT
APPROACHES AREA NORTH OF I-80 FRIDAY. A BETTER CHANCE FOR
RESTRICTIONS WITH THUNDERSTORMS LATER FRIDAY NIGHT AND SATURDAY AS A
COLD FRONT PUSHES SOUTH.

OUTLOOK /SATURDAY THROUGH TUESDAY/...
WEAK FRONT WILL PUSH SOUTH OF REGION SATURDAY WITH GENERAL VFR
THROUGH SUNDAY. WEAK UPPER LEVEL DISTURBANCE AND WIND SHIFT WILL
BRING ISOLATED THUNDERSTORMS MONDAY WITH VFR OUTSIDE OF STORMS. HIGH
PRESSURE AND VFR TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 28, 3:04 PM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT THU JUL 28 2011

OHZ039>041-048>050-058-059-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>004-291200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-
404 PM EDT THU JUL 28 2011

...SEVERE THUNDERSTORM WATCH 695 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-OHZ057-068-069-WVZ012-021>023-041-291200-
GARRETT-MUSKINGUM-NOBLE-MONROE-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
404 PM EDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 3:19 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT THU JUL 28 2011

PAZ022-023-073-074-282100-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
419 PM EDT THU JUL 28 2011

...THUNDERSTORMS MOVING THROUGH ARMSTRONG...INDIANA...AND
WESTMORELAND COUNTIES...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF APOLLO...MOVING
EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  LEECHBURG...          VANDERGRIFT...        APOLLO...
  SALTSBURG...          NEW ALEXANDRIA...     DERRY...
  BLAIRSVILLE...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.

&&

LAT...LON 4027 7929 4047 7964 4051 7966 4053 7968
      4065 7961 4054 7921
Special weather statement, Jul 28, 3:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT THU JUL 28 2011

PAZ007-013-014-020-282130-
BEAVER PA-BUTLER PA-LAWRENCE PA-MERCER PA-
432 PM EDT THU JUL 28 2011

...THUNDERSTORMS MOVING THROUGH THE FOLLOWING COUNTIES...
BEAVER...BUTLER...LAWRENCE AND MERCER...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES NORTH OF BESSEMER...MOVING
EAST AT 30 MPH.  ANOTHER STRONG STORM WAS NEAR ELLWOOD CITY.

EXPECT FREQUENT LIGHTNING AND POSSIBLY WIND GUSTS TO 40 MPH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4093 7969 4067 7969 4067 7985 4091 8053
      4118 8053
Special weather statement, Jul 28, 4:01 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 PM EDT THU JUL 28 2011

PAZ023-282130-
INDIANA PA-
501 PM EDT THU JUL 28 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN INDIANA COUNTY...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
HOMER CITY...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  INDIANA...            HOMER CITY...
  YELLOW CREEK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4060 7885 4046 7893 4046 7901 4050 7927
      4062 7925 4064 7884

WOODRUM

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
July 28, 4:50 PM EST
Where
Beaver County, North Sewickley
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.830, -80.270

A trained spotter reported trees down on Route 65.

Thunderstorm Wind, Beaver

When
July 28, 4:54 PM EST
Where
Beaver County, 0.87 mi SE of Frisco
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.840, -80.260

State official reports of trees down.

Thunderstorm Wind, Beaver

When
July 28, 5:07 PM EST
Where
Beaver County, 1.38 mi S of Stobo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.650, -80.270

State official reports of trees down.

Thunderstorm Wind, Allegheny

When
July 28, 5:30 PM EST
Where
Allegheny County, Penn Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.500, -79.820

Trained spotter reported 5 or 6 trees down.

Thunderstorm Wind, Westmoreland

When
July 28, 6:15 PM EST
Where
Westmoreland County, 0.39 mi SSE of Lincoln Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.295, -79.616

Emergency management reported trees down on Millersdale Road.

Thunderstorm Wind, Westmoreland

When
July 28, 6:20 PM EST
Where
Westmoreland County, 0.53 mi W of Grapeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.330, -79.610

State official reported trees and power lines down.

Thunderstorm Wind, Westmoreland

When
July 28, 6:20 PM EST
Where
Westmoreland County, Carbon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.280, -79.570

State official reported power lines down in Hempfield Township.

Flood, Westmoreland

When
July 28, 6:30 PM EST
Where
Westmoreland County, 1.04 mi WSW of South Greensburg to 1.15 mi W of South Greensburg
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
40.275, -79.549

State official reported flooding on Poplar Street.

Thunderstorm Wind, Westmoreland

When
July 28, 6:35 PM EST
Where
Westmoreland County, 0.66 mi SSW of Laurelville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.142, -79.487

State official reported trees down on Route 982.

Thunderstorm Wind, Westmoreland

When
July 28, 6:40 PM EST
Where
Westmoreland County, 0.49 mi SSW of Buttermilk Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.263, -79.283

State official reported trees down at the Idlewild Amusement Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336551, 336606, 336605, 336552, 336553, 336539, 336555, 336547, 336540, 336543.